Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Shreveport, LA

March 8, 2012McCurtain County, Oklahoma; Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 8, 2012, 9:30 AM CST for McCurtain County, Oklahoma; Red River County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2012, 9:30 AM CST (15:30 UTC)
Expired
Mar 8, 2012, 10:15 AM CST
In force
45 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 150 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS54 KSHV 081530
SVRSHV
OKC089-TXC387-081615-
/O.NEW.KSHV.SV.W.0042.120308T1530Z-120308T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 AM CST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RED RIVER COUNTY IN NORTHEAST TEXAS...
  CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 1015 AM CST.

* AT 928 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MANCHESTER...OR 19 MILES NORTH OF CLARKSVILLE...AND MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  IDABEL AND BROKEN BOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3402 9449 3375 9514 3388 9525 3428 9472
TIME...MOT...LOC 1530Z 238DEG 31KT 3389 9506

$$

12
2 follow-up statements
269 
WWUS54 KSHV 081546
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
946 AM CST THU MAR 8 2012

TXC387-081555-
/O.CAN.KSHV.SV.W.0042.000000T0000Z-120308T1615Z/
RED RIVER TX-
946 AM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR RED RIVER COUNTY IS 
CANCELLED. THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY...

LAT...LON 3428 9472 3402 9449 3383 9495 3386 9497
      3385 9498 3386 9504 3390 9506 3388 9509
      3390 9510 3392 9507 3391 9511 3392 9513
TIME...MOT...LOC 1545Z 238DEG 31KT 3395 9496

$$

OKC089-081615-
/O.CON.KSHV.SV.W.0042.000000T0000Z-120308T1615Z/
MCCURTAIN OK-
946 AM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CST
FOR MCCURTAIN COUNTY...

AT 941 AM CST...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR FARMERS HILL...OR 22 MILES NORTH OF
CLARKSVILLE...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GARVIN...IDABEL...GOLDEN...GLOVER...HOLLY CREEK...OAK HILL...BROKEN 
BOW...HOCHATOWN AND EAGLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3428 9472 3402 9449 3383 9495 3386 9497
      3385 9498 3386 9504 3390 9506 3388 9509
      3390 9510 3392 9507 3391 9511 3392 9513
TIME...MOT...LOC 1545Z 238DEG 31KT 3395 9496

$$

12
748 
WWUS54 KSHV 081605
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CST THU MAR 8 2012

OKC089-081615-
/O.CON.KSHV.SV.W.0042.000000T0000Z-120308T1615Z/
MCCURTAIN OK-
1005 AM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CST
FOR MCCURTAIN COUNTY...

AT 1002 AM CST...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR OAK HILL...OR 27 MILES WEST OF
HORATIO...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROKEN 
BOW...HOCHATOWN AND EAGLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3424 9471 3402 9449 3392 9479 3405 9492
TIME...MOT...LOC 1605Z 238DEG 31KT 3404 9478

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 5:27 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 8, 5:27 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 AM CST THU MAR 8 2012

.DISCUSSION...

THIS MORNING A COLD FRONT EXTENDED SOUTHWEST ACROSS SOUTHWEST
MISSOURI INTO NORTHEAST OKLAHOMA AND OUT OF THE SOUTHWEST PART OF
THE STATE AND ACROSS THE SOUTHERN PAN HANDLE REGION OF TEXAS INTO
SURFACE LOW PRESSURE. A RIDGE OF SURFACE HIGH PRESSURE ACROSS THE
GULF COAST STATES CONTINUED TO SUPPLY LOW LEVEL GULF MOISTURE NORTH
AS STRONG SOUTHERLY BOUNDARY LAYER WINDS OF 40 MPH AND SOUTHWEST LLJ
WINDS OF 45 TO 50 MPH ALSO HELPED TO SPREAD MOISTURE NORTH AHEAD
AND INTO THE FRONT. TO THE SOUTHWEST A CLOSED CUT OFF MID LEVEL LOW
OVER SOUTHWEST NEW MEXICO WAS CONTRIBUTING HIGHER PACIFIC MOISTURE
ACROSS THE AREA ALONG WITH A SERIES OF DISTURBANCES EJECTING AROUND
THE BASE AND TO THE EAST AND NORTHEAST IN THE SOUTHWEST FLOW
ALOFT. ANOTHER CENTRAL U.S. TROUGH WILL SEND THE COLD FRONT SOUTH
INTO THE FOUR STATE REGION TODAY. THIS COMBINATION WILL PROVIDE
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WITH A FEW OF THE
STORMS POSSIBLY SEVERE DURING THE AFTERNOON AND EVENING. DUE TO THE
HIGH MOISTURE CONTENT...RAINFALL WILL BE LOCALLY HEAVY PROVIDING
AMOUNTS OF ONE TO THREE INCHES THROUGH TONIGHT. THE COLD FRONT
IS EXPECTED TO MOVE TO NEAR THE GULF COAST ON FRIDAY WHERE IT
BECOMES NEARLY STATIONARY AND THEN MAKES A SLOW PUSH BACK NORTH
OVER THE FOUR STATE REGION SATURDAY NIGHT AND SUNDAY AS THE UPPER
LOW OVER THE SOUTHWEST SECTIONS OF THE COUNTRY LIFTS NORTHEAST
INTO THE ROCKIES. ADDITIONAL HEAVY RAINFALL WILL RETURN FOR
SATURDAY NIGHT INTO SUNDAY. ADDITIONAL HEAVY RAIN WILL PROVIDE SOME
LOCATIONS WITH AMOUNTS OF 4 TO 6 INCHES WITH ISOLATED HIGHER
AMOUNTS TO NEAR 8 INCHES. THE UPPER LOW WILL WEAKEN AS IT MOVES
INTO THE EASTERN SLOPES OF THE ROCKIES AND OUT INTO THE PLAINS
DURING THE LATE WEEKEND...BUT A TRAILING TROUGH OF LOW PRESSURE
WILL KEEP RAIN CHANCES GOING INTO THE START OF THE WORK WEEK. RAIN
STARTS TO TAPER OFF AFTER THE UPPER TROUGH PASSES EAST OF THE
REGION LATE MONDAY INTO THE EVENING SENDING A COLD FRONT EAST
RETURNING DRIER AIR. /06/

&&

.AVIATION...

COMPLICATED AND MESSY FORECAST EXPECTED FOR THE 12Z TAF PERIOD.
SCATTERED SHWRS ARE EXPECTED TO INCREASE IN INTENSITY AND COVERAGE
FROM NW TO SE AS A COLD FRONT SLOWLY APPROACHES. LOW OVC SHOULD
PERSIST THROUGH THE PERIOD. ANY TERMINALS EXPERIENCING IFR CIGS THIS
MORNING SHOULD IMPROVE TO MVFR BY 08/18Z. HOWEVER...EXPECT
DETERIORATING CONDITIONS AS SHWRS AND TSTMS BECOME MORE WIDESPREAD
AND A RETURN TO IFR CONDITIONS WILL BE POSSIBLE AFTER 09/00Z WHEN
THE HEAVIEST RAINFALL IS EXPECTED. IN ADDITION...ENOUGH INSTABILITY
WILL BE PRESENT TO SUPPORT A FEW STG TSTMS AHEAD OF THE COLD FRONT.
S/SE WINDS WILL SHIFT THE NORTH AS THE COLD FRONT MOVES ACROSS THE
AREA BEGINNING AROUND 08/18Z. WIND SPEEDS MAY BE GUSTY DURING THE
OVERNIGHT HOURS AS THE PRESSURE GRADIENT WILL BE RATHER TIGHT AFTER
THE FROPA. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  51  56  46  59 / 100 100  70  70  80
MLU  80  52  56  46  61 / 100 100  90  60  60
DEQ  72  43  52  43  53 / 100 100  40  40  80
TXK  76  46  54  44  54 / 100 100  50  50  80
ELD  77  48  55  45  58 / 100 100  70  40  60
TYR  76  47  54  44  53 / 100 100  60  70  80
GGG  78  49  55  45  56 / 100 100  60  70  80
LFK  79  54  61  49  60 /  70 100  90  70  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Mar 8, 6:25 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 AM CST THU MAR 8 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
625 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A HEAVY RAIN EVENT WILL CONTINUE SHAPING UP FOR LATER TODAY AND
OVERNIGHT...ALONG WITH A SLIGHT CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS WITH LARGE HAIL AND HIGH WINDS. A COLD FRONT WILL
BE MOVING SOUTH ACROSS THE FOUR STATE REGION AS ABUNDANT
GULF AND PACIFIC MOISTURE FEEDS INTO THE AREA AS DISTURBANCES
RIDING ALONG IN THE SOUTHWEST FLOW ALOFT AHEAD OF A CLOSED
LOW OVER THE SOUTHWEST SECTIONS OF THE COUNTRY WOBBLES
AROUND. EXCESSIVE HEAVY RAINFALL WITH AMOUNTS BETWEEN 2 TO 4
INCHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COLD FRONT WILL MOVE TO NEAR THE GULF COAST ON FRIDAY WHERE IT
IS EXPECTED BECOME NEARLY STATIONARY WITH A SURFACE LOW FORMING
ALONG THE UPPER TEXAS COAST. AN INVERTED TROUGH REACHING NORTH
INTO THE FORECAST AREA WILL KEEP RAIN CHANCES GOING OVER
MUCH OF EAST AND NORTHEAST TEXAS AND NORTHWEST AND NORTH
CENTRAL LOUISIANA. AS THE LOW LIFTS NORTH SATURDAY AND
SATURDAY NIGHT...A WARM FRONT WILL LIFT BACK NORTH RETURNING
ANOTHER ROUND OF HEAVY RAINFALL WITH AN ADDITIONAL 1 TO 3 INCHES.
FOLLOWED BY ANOTHER ROUND OF RAINFALL DURING THE DAY SUNDAY
AND SUNDAY NIGHT...AS THE UPPER LOW OUT WEST LIFTS NORTHEAST
INTO THE ROCKIES AND OUT ACROSS THE PLAINS. HEAVY RAINFALL OCCURRING
OVER WHERE PREVIOUS AMOUNTS HAD FALLEN...WILL PROVIDE A DISTINCT
POSSIBILITY OF FLOODING AND FLASH FLOODING. THE RAIN DOES APPEAR TO
TAPER OFF FROM WEST TO EAST LATE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT...HAM RADIO OPERATORS...AND
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL ACTIVATION MAY
BE NEEDED INTO THE WEEKEND AS HIGH WATER BECOMES AN ISSUE.

06

In the hours before

Special weather statement, Mar 8, 9:12 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 AM CST THU MAR 8 2012

OKZ077-TXZ096-081600-
MCCURTAIN-RED RIVER-
912 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1000 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...IDABEL...BAGWELL AND MANCHESTER...

AT 909 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MANCHESTER...OR
16 MILES NORTHWEST OF CLARKSVILLE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:36 AM CSTRiver Flood WarningSHVFranklin, Morris, Red River, Titus6 days
Mar 8, 9:36 AM CSTRiver Flood WarningSHVBowie, Cass, Morris10 days
Mar 8, 9:37 AM CSTRiver Flood WarningSHVFranklin, Morris, Titus8 days
Mar 8, 9:38 AM CSTRiver Flood WarningSHVCass, Marion6 days
Mar 8, 5:09 PM CSTFlash Flood WarningSHVBowie, Cass4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.